Alert archive / Nebraska / Severe Thunderstorm Warnings in 1997

Severe Thunderstorm Warning 118, NWS North Platte, NE

July 9, 1997Custer County, Nebraska

NWS North Platte, NE issued this severe thunderstorm warning at Jul 9, 1997, 8:42 PM CDT for Custer County, Nebraska. It was in force for 48 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jul 9, 1997, 8:42 PM CDT (01:42 UTC)
Expired
Jul 9, 1997, 9:30 PM CDT
In force
48 min
Issued by
NWS North Platte, NE
Area
Whole counties

County Custer County, NE

The radar

The North Platte radar (KLNX), 94 km from the middle of the area, began a volume at 01:45 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 9, 8:47 PM CDTHail 0.75Comstock, NE

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

N. Platte/Lee Bi, NE (KLBF), launched 00:00Z, 1.7 hours before the alert went out and 79 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, N. Platte/Lee Bi, NE at 00:00Z on 1997-07-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1947 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, N. Platte/Lee Bi, NE at 00:00Z on 1997-07-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 37 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1947 J/kg
Mixed-layer CIN
-8 J/kg
Mixed-layer LCL
1816 m above ground
0-6 km bulk shear
16 kt
0-1 km storm-relative helicity
37 m²/s²
0-3 km storm-relative helicity
102 m²/s²
Significant tornado parameter
0.0
Supercell composite
2.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KLBF 100143 RRA
SVRLBF
NEC041-100230-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NORTH PLATTE NE
842 PM CDT WED JUL 9 1997

THE NATIONAL WEATHER SERVICE IN NORTH PLATTE NE HAS ISSUED A
SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL 930 PM CDT
FOR PEOPLE IN THE FOLLOWING LOCATION...

IN CENTRAL NEBRASKA

   ...NORTHEASTERN CUSTER COUNTY
 
AT 840 PM CDT...A SEVERE THUNDERSTORM WAS INDICATED BY NORTH PLATTE
DOPPLER RADAR 18 MILES EAST NORTHEAST OF BROKEN BOW OR 5 MILES
SOUTHWEST OF COMSTOCK MOVING NORTH NORTHWEST AT 10 MPH.

DAMAGING HAIL AND/OR DESTRUCTIVE WINDS CAN BE EXPECTED NEAR...
  COMSTOCK                     BY 900 PM CDT
 
SEVERE THUNDERSTORMS PRODUCE hDAMAGING WIND IN EXCESS OF 55 MPH...
DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN.  FOR YOUR
PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR
HOME OR BUSINESS.


RLB

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 9, 3:12 PM CDT, 5 hours 30 minutes earlier.

Area forecast discussion, Jul 9, 3:12 PM CDT, 5 hours 30 minutes before
AREA FORECAST DISCUSSION...CORRECTION TO CCF
NATIONAL WEATHER SERVICE NORTH PLATTE NE
302 PM CDT TUE JUL 9 1997

FORECAST PROBLEM...CHANCE OF THUNDERSTORMS AND TEMPERATURES

LATEST VISIBLE SATELLITE INDICATES CONVECTION FIRING OVER FRONT
RANGE OF COLORADO AND CONVECTION INDUCED VORT OVER SOUTHEAST LINCOLN
COUNTY FIRING A COUPLE OF THUNDERSTORMS NEAR SOUTHWEST CUSTER COUNTY.
LINE OF MODERATE CU OUTSIDE WINDOW FORMING ON WIND CONVERGENCE LINE
EXTENDING FROM LBF TO MERRIMAN.  60 DEGREE DEWPOINTS ACROSS FA EXCEPT
FOR PANHANDLE WITH LOW 50S THERE. STATIONARY FRONT ACROSS STATE FROM
VTN TO NEAR HASTINGS.

UPPER RIDGE OVER THE PLAINS SHIFTS EAST INTO MS VALLEY BY END OF
PERIOD. STATIONARY FRONT TO CONTINUE IN WESTERN NEBRASKA THROUGH
PERIOD AND SHOULD BE FOCUS FOR THUNDERSTORMS EACH LATE AFTERNOON
AND EVENING WITH CONVECTION POSSIBLE THROUGH THE NIGHT WITH
PLENTY OF INSTABILITY AND BOUNDARYS. WESTERN NEBRASKA APPEARS
CAPPED AT MOMENT WITH 12Z SOUNDING SHOWING 10 DEGREES AT 700MB
OVER WESTERN NEBRASKA. EXPECT THUNDERSTORMS TO FIRE EARLY EVENING
OVER PANHANDLE AND CONTINUE TONIGHT WITH LOW LEVEL JET KICKING IN AS
850 GRADIENT TIGHTENS.  CAP SHOULD SUPPRESS THUNDERSTORMS UNTIL LATE
AFTERNOON ON THURSDAY AND FRIDAY.
CONVECTION INDUCED VORT COULD SET OFF ISOLATED TO WIDELY SCATTERED
THIS EVENING OVER EASTERN LINCOLN AND CUSTER UP INTO SOUTHERN
COUNTIES OF ANW-ONL GROUP.

WINDS SHOULD BE SOUTHEAST TONIGHT AT 5-15  AHEAD OF LOW PRESSURE IN
EASTERN MONTANA.
THURSDAY.........SOUTH 10-20
THURSDAY NIGHT...SOUTHEAST 5-15
FRIDAY...........SOUTH 10-20

MIXING ETA 700 TEMPERATURES DOWN TO THE SURFACE YIELDS WARMER
TEMPERATURES THAN GUIDANCE.  WILL GO SLIGHTLY ABOVE NGM GUIDANCE FOR
HIGHS AND STAY NEAR GUIDANCE FOR LOWS.

LBF BB 064/090 064/092 064 54423    ONL BB 061/091 064/093 065 54323
IML BB 061/091 062/092 063 54423    VTN BB 064/090 064/093 064 54423
OGA BB 060/089 063/091 063 54423
FS

Nearby

Severe Thunderstorm Warnings in Nebraska, 1997Every severe thunderstorm warning in 1997

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.